Ohio, 2024

Tornado in Ohio, September 25, 2024

September 25, 2024 · NWS ILN · 1 event in 1 county or zone

Showers and isolated thunderstorms developed during the morning hours ahead of a cold front moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and isolated thunderstorms developed during the morning hours ahead of a cold front moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 25, 5:50 AM EST, 57 minutes earlier.

Area forecast discussion, Sep 25, 5:50 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
650 AM EDT Wed Sep 25 2024

.SYNOPSIS...
A stalled frontal system will initiate scattered showers and
storms today into Thursday. Tropical remnants will then bring
rain to close the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An upper level low centered near St. Louis will continue to sink
south and cutoff from the main flow over the lower Mississippi
River Valley today. Low level moisture over the Ohio Valley will
keep considerable clouds across the region, with only slow
decay of morning stratus heading into the afternoon. A stalled
frontal boundary near the Ohio River will continue to provide
isolated to scattered showers and storms. The humid atmosphere
and clouds will keep high temperatures in the 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Complex mid and upper pattern continues tonight into Thursday as
the cut-off low wobbles near the mouth of the Ohio River.
Tropical moisture will flow north ahead of this low from the
eastern Gulf of Mexico into the central Appalachians and
eventually southern and eastern Ohio. Will continue scattered
showers and storms across the south, especially during the
afternoon hours.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Models are in decent agreement with the remnants of Helene forecast
to track northward into the Tennessee Valley through the day on
Friday before getting wrapped into a deeper upper level low
situated over the central/lower Mississippi Valley. There is
then a little more uncertainty beyond that, but the trend is
toward the upper low then slowly weakening as it drifts east across
the Tennessee Valley through the weekend and across the central
Appalachians into early next week.

The pcpn shield associated with Helene will lift into our area from
the south later Thursday night and into the day on Friday.
Will have categorical pops across our southern areas, tapering
back to chance across our north, with the heaviest QPF generally
remaining along and south of the Ohio River. With a little more
uncertainty then arising with the track of the weakening low, will
mainly just linger some lower end pops through much of the remainder
of the long term period.

High temperatures will be mostly in the mid to upper 70s through the
period with overnight lows in the upper 50s to mid 60s.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Stratus will be the main impact to aviation to start the TAF
period, with bases well below a thousand feet, likely through
around mid-morning. Some heating will allow these to lift to
MVFR, then VFR this afternoon. Can't rule out a shower or storm
on occasion but coverage will likely be very low for any
thunderstorms.

OUTLOOK...Wind gusts between 30 to 35 mph possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JGL
AVIATION...
Hazardous weather outlook, Sep 25, 3:29 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
429 AM EDT Wed Sep 25 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-261000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
429 AM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 25, 5:42 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
642 AM EDT Wed Sep 25 2024

OHZ073-082-251115-
Pike OH-Ross OH-
642 AM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL PIKE
AND CENTRAL ROSS COUNTIES THROUGH 715 AM EDT...

At 641 AM EDT, a strong thunderstorm was located near Pike Lake,
moving northeast at 35 mph.

HAZARD...Winds gusts up to 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Chillicothe, North Folk Village, Summithill, Bourneville,
Knockemstiff, Andersonville, Massieville, and Mooresville.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3915 8311 3924 8324 3945 8302 3934 8277
TIME...MOT...LOC 1041Z 226DEG 29KT 3922 8312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
Special weather statement, Sep 25, 6:36 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
736 AM EDT Wed Sep 25 2024

OHZ064-065-073-074-251200-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
736 AM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
FAIRFIELD...HOCKING...SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS
COUNTIES THROUGH 800 AM EDT...

At 735 AM EDT, a strong thunderstorm was located 9 miles west of
Hocking Hills State Park, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Logan, Hocking Hills State Park, Hide-A-Way Hills, Laurelville, Sugar
Grove, Adelphi, Buena Vista in Hocking County, Gibisonville, Hideaway
Hills, Lake Logan State Park, Whisler, South Bloomingville,
Enterprise, and Rockbridge.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3948 8234 3936 8267 3937 8275 3936 8275
      3949 8286 3971 8252
TIME...MOT...LOC 1135Z 237DEG 20KT 3946 8272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hickman

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hocking

When
September 25, 6:47 AM EST to 6:51 AM EST
Where
Hocking County, 2.2 mi E of South Perry to 2.19 mi NW of Gibisonville
Rating
EF0
Path length
1.99 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.504, -82.629

The tornado began to the east of Laurelville, near the intersection of State Routes 180 and 374. Just to the east of this intersection, several large tree limbs were knocked down and the roof of an outbuilding was lifted off. External metal walls were also removed from the outbuilding and debris from the outbuilding was thrown in multiple directions. Tree damage was also noted on Clapper Hollow Road. Additional tree damage was sporadic along State Route 180 with the last damage observed along State Route 180, just east of Big Cola Road. The damage to the outbuilding and trees occurred along a convergent path, where winds were estimated to be 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208637.